Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 20, NWS Honolulu, HI

April 9, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 9, 2009, 8:02 PM HST for Hawaii County, Hawaii. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2009, 8:02 PM HST (06:02 UTC)
Expired
Apr 11, 2009, 7:53 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 100602
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
802 PM HST THU APR 9 2009

HIZ028-101915-
/O.NEW.PHFO.WI.Y.0020.090410T0602Z-090411T0400Z/
BIG ISLAND SUMMITS-
802 PM HST THU APR 9 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

SUSTAINED WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED
ACROSS THE BIG ISLAND SUMMITS TONIGHT THROUGH FRIDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
4 follow-up statements
000 
WWHW70 PHFO 101330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI APR 10 2009

HIZ028-110230-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-090411T0400Z/
BIG ISLAND SUMMITS-
330 AM HST FRI APR 10 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

SUSTAINED SOUTH WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS ARE
EXPECTED ACROSS THE BIG ISLAND SUMMITS THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS
000 
WWHW70 PHFO 110131
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST FRI APR 10 2009

HIZ028-111445-
/O.EXT.PHFO.WI.Y.0020.000000T0000Z-090411T1600Z/
BIG ISLAND SUMMITS-
331 PM HST FRI APR 10 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

SOUTHWEST WINDS WILL BE 30 TO 40 MPH...WITH HIGHER GUSTS...OVER THE
BIG ISLAND SUMMITS THROUGH SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BIRCHARD
000 
WWHW70 PHFO 111339
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST SAT APR 11 2009

HIZ028-120245-
/O.EXT.PHFO.WI.Y.0020.000000T0000Z-090412T0400Z/
BIG ISLAND SUMMITS-
339 AM HST SAT APR 11 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

SOUTHWEST WINDS WILL BE 25 TO 30 MPH...WITH HIGHER GUSTS...OVER
THE BIG ISLAND SUMMITS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HOUSTON
000 
WWHW70 PHFO 111753
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
753 AM HST SAT APR 11 2009

...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS...

.THE PERSISTENT UPPER TROUGH THAT BROUGHT STRONG WINDS AND WINTER
WEATHER TO THE BIG ISLAND SUMMITS IS MOVING EAST OF THE ISLAND AND
WEAKENING. WINDS HAVE SUBSIDED BELOW ADVISORY LEVELS. 

HIZ028-111900-
/O.CAN.PHFO.WI.Y.0020.000000T0000Z-090412T0400Z/
BIG ISLAND SUMMITS-
753 AM HST SAT APR 11 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE SUBSIDED BELOW THE ADVISORY THRESHOLD.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 9, 4:00 PM HST, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 4:00 PM HST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST THU APR 9 2009

.SYNOPSIS...
SURFACE HIGH PRESSURE NORTH OF THE STATE WILL KEEP BREEZY TRADE
WINDS THROUGH THE END OF THE WEEK. LOOK FOR THE TRADES TO DECREASE
SLIGHTLY OVER THE WEEKEND. AN UPPER LEVEL TROUGH NORTHWEST OF THE
ISLANDS IS BRINGING HIGH CLOUDS OVER THE ISLANDS WHICH WILL CONTINUE
INTO THE WEEKEND. THESE HIGH CLOUDS ARE BRINGING WINTER WEATHER TO
THE BIG ISLAND SUMMITS.

&&

.DISCUSSION...
CLOUDY SKIES CONTINUE ACROSS THE ISLANDS AS HIGH CLOUDS STREAM IN
FROM THE SOUTHWEST. THESE HIGH CLOUDS ARE BEING BROUGHT INTO THE
AREA DUE TO AN UPPER LEVEL TROUGH NORTHWEST OF KAUAI. THE MODELS
SHOW THE TROUGH REMAINING NEARLY STATIONARY INTO THE WEEKEND...SO
EXPECT THE HIGH CLOUDS TO REMAIN. HEADING INTO NEXT WEEK...THE
TROUGH WILL WEAKEN AND MOVE TO THE NORTH AND EAST.

THE TROUGH IS ALSO BRINGING CLOUDS AND MOISTURE TO THE SUMMITS OF
THE BIG ISLAND. TEMPERATURES AT THE SUMMITS HAVE REMAINED BELOW
FREEZING...SO THE PRECIPITATION THAT DID FALL TODAY HAS FALLEN AS
SNOW. THE WINTER WEATHER ADVISORY CONTINUES FOR THE SUMMITS.
TEMPERATURES IN THE GRIDS HAVE BEEN LOWERED DUE TO THE OBSERVED
TEMPERATURES FROM TODAY. IN ADDITION...WINDS HAVE INCREASED OVER THE
SUMMITS OF THE BIG ISLAND. THE AFTERNOON HILO SOUNDING SHOWED 50 KT
WINDS JUST ABOVE THE SUMMITS...AND SOME OF THOSE WINDS ARE
PERIODICALLY MAKING IT DOWN TO THE SUMMITS. HAVE INCREASED THE WINDS
ATOP THE SUMMITS DUE TO THIS...BUT AM HOLDING OFF ON ANY ADVISORY.

IN ADDITION TO THE UPPER LEVEL TROUGH...A SURFACE HIGH PRESSURE
SYSTEM THE NORTH OF THE ISLANDS IS ALSO IMPACTING OUR WEATHER. THE
HIGH IS CONTINUING TO BRING TRADE WINDS TO THE ISLANDS IN THE LOWER
LEVELS OF THE ATMOSPHERE. ALONG WITH THE SOMEWHAT BREEZY TRADE WINDS
BEING EXPERIENCED AROUND THE ISLANDS...SHOWERS ARE RIDING IN ON THE
TRADE WINDS...MAINLY AFFECTING THE WINDWARD AND MAUKA AREAS. THAT
BEING SAID...THE UPPER LEVEL TROUGH/S PRESENCE IS BRINGING
ADDITIONAL MOISTURE TO THE STATE. THIS ADDITIONAL MOISTURE IS MAKING
IT/S PRESENCE KNOWN WITH SHOWERS OVER THE REMAINING AREAS OF THE
STATE. HOWEVER IN BOTH CASES...THE SHOWERS ARE GENERALLY ISOLATED.

THE HIGH PRESSURE SYSTEM WILL BE WEAKENING AS WE HEAD INTO THE
WEEKEND...BUT IS ALSO FORECAST TO SHIFT TO THE SOUTH...SO THE
PRESSURE GRADIENT MAY NOT CHANGE A GREAT DEAL. THE HIGH PRESSURE
RIDGE WILL STAY WITH US INTO NEXT WEEK...SO EXPECT TRADES TO
CONTINUE.

&&

.AVIATION...
PILOT REPORTS HAVE CONTINUED TODAY OF LIGHT RIME ICING NEAR THE BIG
ISLAND. ICING CONDITIONS ARE EXPECTED TO CONTINUE FOR AT LEAST
ANOTHER 24 HOURS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY FOR PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG
ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-KAIWI
CHANNEL-MAALAEA BAY.

&&

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.